Dr Jesper Hallas and colleagues from Denmark assessed the risk of serious upper gastrointestinal (GI) bleeding associated with the newer antithrombotic agents.
The antithrombotic agents were used alone or in combination with other antithrombotic drugs.
The research team also described the trends in use of antithrombotic drugs in the background population.
The researchers assessed 1443 cases of serious upper gastrointestinal bleeding identified during 2000 to 2004, along with 57,720 age and sex matched controls.
The team evaluated exposure to low dose aspirin, clopidogrel, dipyridamole, vitamin K antagonists, and combined antithrombotic treatment.
|The odds ratio for GI bleeds with low dose aspirin was 1.8|
|British Medical Journal|
Adjusted odds ratios associating drug use with upper gastrointestinal bleeding were 1.8 for low dose aspirin, and 1.1 for clopidogrel.
The team found that the adjusted odds ratio for dipyridamole was 1.9, and 1.8 for vitamin K antagonists.
Corresponding figures for combined use were 7.4 for clopidogrel and aspirin, and 5.3 for vitamin K antagonists and aspirin.
The researchers noted the odds ratio for combined use for dipyridamole and aspirin was 2.3.
The team reported that other combinations were used too infrequently to allow estimation.
The number of treatment years needed to produce one excess case varied from 124 for the clopidogrel-aspirin combination to 8800 for clopidogrel alone.
During the study period, the researchers noted that exposure to combined antithrombotic regimens increased by 425% in the background population.
Dr Hallas' team concludes, “Antithrombotic treatment is becoming increasingly aggressive.”
“Combined antithrombotic treatment confers particular risk and is associated with high incidence of gastrointestinal bleeding.”